Alert archive / Rhode Island / Snow Squall Warnings in 2019
Snow Squall Warning 9, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this snow squall warning at Feb 25, 2019, 10:42 AM EST for 4 counties in Rhode Island. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 25, 2019, 10:42 AM EST (15:42 UTC)
- Expired
- Feb 25, 2019, 11:00 AM EST
- In force
- 18 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Bristol County, RI, Kent County, RI, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 46 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 3.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WWUS51 KBOX 251543
SQWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Boston/Norton MA
1043 AM EST Mon Feb 25 2019
RIC001-003-005-009-251600-
/O.NEW.KBOX.SQ.W.0009.190225T1542Z-190225T1600Z/
Washington RI-Newport RI-Kent RI-Bristol RI-
1043 AM EST Mon Feb 25 2019
The National Weather Service in Boston/Norton has issued a
* Snow Squall Warning for...
Northeastern Washington County in Rhode Island...
Newport County in Rhode Island...
Southeastern Kent County in Rhode Island...
South central Bristol County in Rhode Island...
* Until 1100 AM EST.
* At 1043 AM EST, a dangerous snow squall was located along a line
extending from near Coventry to near Portsmouth, moving east at 50
mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous travel.
Locations impacted include...
Warwick, Coventry, West Warwick, North Kingstown, Newport, Bristol,
Portsmouth, Middletown, Tiverton, East Greenwich, Exeter, West
Greenwich, Jamestown, Little Compton and Prudence Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4148 7122 4149 7122 4149 7124 4152 7136
4151 7137 4152 7137 4159 7165 4169 7161
4167 7133 4166 7132 4167 7132 4166 7115
4147 7118
TIME...MOT...LOC 1543Z 278DEG 42KT 4166 7162 4158 7132
$$
NoceraWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this snow squall warning went out at Feb 25, 10:37 AM EST, 5 minutes earlier.
Area forecast discussion, Feb 25, 10:37 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1037 AM EST Mon Feb 25 2019
.SYNOPSIS...
Low pressure intensifies rapidly over the Maritimes today. As a
result, strong to damaging winds develop, peaking this afternoon,
then gradually diminishing into Tuesday. Bitterly cold weather
overspreads the region Tuesday night into Wednesday. Not as
cold Thursday and Friday, followed by potential winter weather
around next Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1015 AM Update...
Bands of snow showers, some of which were briefly reducing
visibility to 1 mile or less, continue to cross the region out
of NY state and Lakes Erie and Ontario. Brief snow squalls will
cross west central and SW RI through noontime, which could cause
a quick inch or so of snowfall.
Through around 1-2 PM, it appears that most of the snow showers
will fall mainly near and south of the Mass Pike. Noting
another large lake effect snow area moving from KSYR-KRME-KNY0
at 15Z which could reach close to KAQW-KORE by around 17Z or so.
However, the T/Td spreads were around 15-20 degrees E of the
Berkshires at 15Z, but with the good moisture feed of Lake
Ontario, could see a quick burst of snow across those areas as
well. May see reports up to an inch or so in any intense snow
bands.
Will continue to see winds increase this afternoon as the
highest low level jet pushes across. Already have had gusts
reported up to 53 kt at KPSF and 52 kt at KMQE. Needless to
say, High Wind Warning continues through 7 PM.
Near term forecast looks pretty much on track, except for
exact placement and track of the individual snow bands. Have
updated to bring conditions current and incorporate trends into
the afternoon forecast.
Previous Discussion...
**Damaging Winds & Scattered Power Outages Likely**
At 6 AM, high resolution models, in particular the 00Z HREF and
the latest HRRR, have modeled the snow band across portions of
southern New England rather well early this morning. Adjusted
the forecast to account for this band. Visibility as low as 1
mile.
25/00Z guidance still indicates a merger of sorts between a
pair of low pressures over the Maritimes later today. As the
easternmost low pressure intensifies, still looking like a
7-8 mb pressure gradient across southern New England for much of
today. Winds from the KBOX VWP product indicated 45-60 kt winds
in the 4-7 kft layer, which remained above an inversion early
this morning. Thus, these stronger wind gusts will take time to
reach the ground.
Once mixing begins with sunrise, or a little thereafter,
expecting wind gusts to become more frequent an stronger with
time this morning into this afternoon. Thinking widespread gusts
of 45-55 mph across southern New England will be more common by
mid morning. There is a significant risk for gusts of 60-70 mph
with full mixing, especially across the higher terrain towards
the east slopes of the Berkshires and the Worcester Hills. Some
tree damage is likely, which may result in scattered power
outages. Will continue the High Wind Warning as posted.
Max temperatures are expected to be 10-15 degrees lower today
than Sunday.
Dry weather across most of our region today. Cannot dismiss the
possibility of a lake-effect snow streamer impacting portions of
the east slopes of the Berkshires later today, particularly
towards western Franklin county. Snow may accumulate up to 3
inches in spots. At this time, not thinking snow will be
widespread enough for a Winter Weather Advisory. This potential
will need to be monitored through today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Pressure gradient gradually weakens tonight into Tuesday as a
high pressure becomes centered over Ontario, Canada. Will most
likely be able to downgrade the High Wind Warnings to Wind
Advisories for a time this evening as this process begins. Winds
remain gusty after midnight, but should be considerably weaker
compared to today.
Besides the decreasing wind, it will also become noticeably
colder. Low temperatures tonight in the single digits above zero
and teens, with highs struggling to get out of the teens and 20s
Tuesday.
Dry weather continues for just about all of southern New England
through Tuesday, except for the risk of some snow showers this
evening towards NW MA.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Very cold Tues night-Wednesday, moderating late week
* Modest snowfall Wed night-Thursday
* Storm system possible next weekend
Tuesday Night...
Coldest temperatures of the forecast on tap Tuesday
night/Wednesday morning. High pressure moves over southern New
England overnight slackening the pressure gradient allowing
winds to calm going into Wednesday morning. Already set up for
very cold temps with the furthest south dip of the cold pool
aloft moving overhead, 925mb temps below -20C. Add to this
decent radiational cooling under clear skies/light winds and
we'll see temps bottom out in the single digits and low teens
(~15F below seasonal normals). Fortunately we won't be dealing
with wind chills much as with the past few days.
Wednesday and Thursday...
Dry conditions under high pressure to start Wednesday, snow
chances increasing after noon. Recent runs of the EC have come
around to agree with the GFS in bringing us a decent shot of
snow to the region on or about Wed afternoon/night. In a zonal
and progressive mid level flow this comes from a weak shortwave
and surface clipper system moving out of Montana and over the
Great Lakes where it forms a more organized low pressure center
early Wed, then strengthens offshore. At the moment timing of
precip onset looks to be sometime late Wed or Wed night as snow
given the antecedent cold airmass mentioned previously. Not a
good source of moisture with this system, nor strong lift, so
initial thinking is no more than a few inches expected. However,
this event has just come into reach of the higher res NAM which
is wetter; potential for advisory level snow. High pressure and
dry weather returns during the day Thursday and temps moderate,
warming ~10F from Wednesday into the mid 30s.
Friday...
Another weaker wave may approach and bring some light precip
Friday, but less confidence with this. Even less moisture to
work with and it comes downstream of a deeper wave developing
over the continental divide. Most likely to see some scattered
orographically enhanced showers over western Mass and northern
New England. Temperatures moderate into the upper 30s as flow
turns SW ahead of the weekend system.
Saturday and Sunday...
Sometime on or around Saturday morning the next system
approaches as mid level energy from the PacNW phases with a
broad trough over central Canada. Ahead of the trough surface
low deepens and moves NE over the Great Lakes, bringing warm
frontal precip and a secondary low over or near SNE. Models have
been trending stronger with this secondary low, but still
looking like a mixed precip event in which any low level sub
freezing will eventually be scoured out...potential for another
icy event becoming rain, followed by drier weather Sunday. This
is a low confidence forecast period, esp given the EC has just
recently turned away from this solution in favor of an offshore
low. Given that it's been shown in only the 25/00Z model run,
coupled with the fact that the EC was the outlier with the
Wednesday system (showing dry until just recently) I have kept
the forecast trended toward the GFS for now. Stay tuned.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
Through This Afternoon...
**West Winds Gusting 50-60 kt**
VFR cigs with brief reductions to MVFR-IFR in scattered SNSH
through around 19Z-21Z. West winds will gust up to 50-60 kt at
times at all terminals. Strongest winds are likely 18Z-22Z.
Local MVFR possible towards the east slopes of the Berkshires in
SHSN much of the day.
Tonight into Tuesday...Gusty W winds remain, but gradually
diminish, especially after midnight. VFR.
KBOS Terminal...High confidence in TAF trends. Timing strong
winds may be off by an hour or so.
KBDL Terminal...High confidence in TAF trends. Timing strong
winds may be off by an hour or so.
Outlook /Tuesday Night through Friday/...
Tuesday Night: VFR. Windy with gusts up to 35 kt.
Wednesday: Mainly VFR, with local MVFR possible. Breezy. Chance
SN.
Wednesday Night: Mainly VFR, with local IFR possible. SN
likely.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SN.
Thursday Night: VFR.
Friday: Mainly VFR, with local MVFR possible. Slight chance SN.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday/...High confidence.
**Storm Force Westerly Wind Gusts Today**
Through This Afternoon...West winds gusting 50-60 kt. Snow
showers well offshore, but dry weather closer to shore. Good
visibility.
Tonight and Tuesday...West wind gusts continue at 50-55 kt this
evening, then gradually diminish to gale force especially after
midnight. Freezing spray develops overnight, especially across
the coastal waters east of MA. A Freezing Spray Advisory posted
for some of the eastern coastal waters where confidence is
highest. This Advisory may need to be expanded with later
forecasts.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Low risk for gale force winds with gusts up to
40 kt. Areas of rough seas. Chance of freezing spray.
Wednesday: Winds less than 25 kt. Local rough seas. Chance of
snow.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Chance of snow.
Thursday: Winds less than 25 kt. Local rough seas. Slight
chance of snow.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of snow.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 7 PM EST this evening for CTZ002>004.
MA...High Wind Warning until 7 PM EST this evening for MAZ002>024-
026.
RI...High Wind Warning until 7 PM EST this evening for RIZ001>008.
MARINE...Storm Warning until 9 PM EST this evening for ANZ232>235-237.
Storm Warning until 7 PM EST this evening for ANZ230-236.
Storm Warning until 10 PM EST this evening for ANZ231-251-
254>256.
Freezing Spray Advisory from 5 AM Tuesday to noon EST
Wednesday for ANZ231-250-251.
Storm Warning until midnight EST tonight for ANZ250.
&&
SYNOPSIS...Belk/BW
NEAR TERM...EVT/BW
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/EVT/BW
MARINE...Belk/EVT/BWHazardous weather outlook, Feb 25, 4:10 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 410 AM EST Mon Feb 25 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-260915- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 410 AM EST Mon Feb 25 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ254>256-260915- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 410 AM EST Mon Feb 25 2019 ...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231-251-260915- Cape Cod Bay-Massachusetts Bay and Ipswich Bay- 410 AM EST Mon Feb 25 2019 ...STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 5 AM TUESDAY TO NOON EST WEDNESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Freezing Spray Advisory. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-260915- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 410 AM EST Mon Feb 25 2019 ...STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 5 AM TUESDAY TO NOON EST WEDNESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Freezing Spray Advisory. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232>235-237-260915- Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- 410 AM EST Mon Feb 25 2019 ...STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-260915- Boston Harbor-Narragansett Bay- 410 AM EST Mon Feb 25 2019 ...STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Feb 25, 7:37 AM EST, 3 hours 5 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 737 AM EST Mon Feb 25 2019 CTZ002>004-MAZ002>019-026-RIZ001-002-005-251515- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Bristol RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Ayer, Foster, Smithfield, Providence, and Bristol 737 AM EST Mon Feb 25 2019 ...LOCAL SLIPPERY TRAVEL THIS MORNING... Colder air rushing into southern New England is producing scattered snow showers through at least 10 AM. Although accumulation will be limited to an inch or less, visibility may briefly be reduced to under a half mile due to wind blown snow, as wind gusts will frequently exceed 30 mph. This reduced visibility may make for hazardous travel this morning. Any untreated surfaces may become slippery due to the light accumulation of snowfall as well, so be sure to use extra caution this morning.
Local storm report, Feb 25, 9:40 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
940 AM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM SNOW STAFFORDVILLE 41.99N 72.26W
02/25/2019 M1.0 INCH TOLLAND CT CO-OP OBSERVER
0603 AM SNOW STAFFORDVILLE 41.99N 72.26W
02/25/2019 M1.0 INCH TOLLAND CT CO-OP OBSERVER
0609 AM SNOW WOODSTOCK 41.95N 71.97W
02/25/2019 M1.0 INCH WINDHAM CT HAM RADIO
0702 AM SNOW HEATH 42.67N 72.82W
02/25/2019 M1.5 INCH FRANKLIN MA HAM RADIO
0814 AM SNOW PETERSHAM 42.49N 72.19W
02/25/2019 M1.6 INCH WORCESTER MA HAM RADIO
&&
EVENT NUMBER BOX1901276
EVENT NUMBER BOX1901277
EVENT NUMBER BOX1901278
EVENT NUMBER BOX1901279
EVENT NUMBER BOX1901280
FMNLocal storm report, Feb 25, 9:48 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
948 AM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM NON-TSTM WND GST BOSTON 42.36N 71.06W
02/25/2019 M58 MPH SUFFOLK MA HAM RADIO
0859 AM NON-TSTM WND GST MILTON 42.25N 71.07W
02/25/2019 M59 MPH NORFOLK MA NONE
&&
EVENT NUMBER BOX1901281
EVENT NUMBER BOX1901282
FMNThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 10:17 AM EST | Snow Squall Warning | BOX | Kent, Washington | 28 min |
Nearby
Snow Squall Warnings in Rhode Island, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.